Discussions that mention benicar

Heart Disorders board


I've been having issues for about a year. My BP went through the roof in May 2006. 202/120. They said I was at stroke levels. anyway I went to the emergency room about 6 times, thought I was having a heart attack. They ran EKG said no heart attack that I was having anxiety attacks. Went to the doctor and he gave me Lexapro and BP medication.. atenolol and Benicar with a water pill in it. Ran blood work and ekg and some other tests and said I was fine. About a month later I complained of shortness of breat, dizziness and weight gain. I had at that point gained about 30 pounds in that month. My legs and feet and hands were swelling. They always swell before when it was real hot but now swelling when it was hot and if I sat for long periods of time. Which I do everyday for my job. ANyway... got a new doctor. Went in told him I can't breathe very well. I mean I can't walk upstairs to go to bed without being out of breathe. Seemed to get worse when I lay down. BP going up sometimes but worse when I lay down to go to sleep. First told me that my BP was up and upped my Benicar. Then told me I couldn't breath because I had bad lungs. I am 38 years old and a smoker. They ran more blood work and a CT scan of my lungs. He said everything was normal. Cholesterol a little high but not outrageous. CT scan normal no lung cancer or anything like that. He said you have bad lungs. Then the heart echo came back. The doctors office didn't call me they sent a letter saying I needed to make an appt to get the results. Luckily I had called them and got in the next day. This was three days ago. If I had waited for the letter I'd probably be dead right now! LOL So I went in and he said my LBH was severly enlarged. I knew I had an enlarged muscle in my heart but it was never said to be SEVERELY enlarged. He said severely enlarged and my BP was 162/96 which he said was way too high. He upped my atenolol this time to lower my BP and for the enlargement. He said your on the verge of a stroke or CHF if your not already in heart failure. He ran a blood test to see if I was already in failure and is sending me to a cardiologist. I've been having alot of swelling in the feet and hands but not any real heart or chest pains.

I guess at this point my question is can this be reversed? Will the medication reverse the enlargement? I do feel better already just since he upped my atenolol and my BP has come down. IS my BP up because of the enlargment or the enlargement is caused by my BP being up? ALso he prescribed me a diuretic or water pill. I don't think it is working. Its only 25 mg and my Benicar as 12.5 mg. I dont' go to the bathroom any more often though. I seem to only go a few times a day. Should I ask him to up the diuretic? My feet are still swelling and I guess thats a sign of CHF... right?

I know the enlarged heart muscle is hereditary..... they told me that when I was 24 and my father has been in CHF for 25 years. My sister also has an enlarged heart muscle. They tell her its no big deal like they told me years ago. If I had kept taking the atenolol when they prescribed it to me when I was 24 would that have kept this from happening? Any advice would be appreciated.

Thanks!

Kim
Hi Kim,
Sorry you are going through this problem.

A couple thoughts.
First and almoost foremost, make TODAY your last day of smoking...for you it might save your life.
Make sure your cardiologist is the best in Ohio.
Your severely enlarged heart is a most serious matter, and it MAY signify heart failure. A lot of your symptoms will come from edema and it seems that 12.5 mg. HCTZ is really NOT enough to relieve it. I would think something like 50 mg./day at least until you see your legs deflate and you pee out that 30 pounds. My diuretic of choice would be 40 mg. Lasix every day with a big potassium supplement (20 MilEquivalent horse pill.)

You MUST keep your BP down to ease the load on your heart but don't up the Benicar any until you are at DRY WEIGHT with diuretics and you can see what's what. When you reduce that water load, you may find your BP behaves and your symptoms abate.
PLEASE, though, no more smoking...your lungs and heart WILL NOT handle much more of it.

You need a good caring, cardiologist and as soon as you see him, consider yourself entirely in his hands...ignore anything your GP told you. Lay out very clearly that you gained all that water weight in a month, that you think your diuretic is inadequate, etc. He will be earning good money off you so make him earn it. Make sure he gives you a good estimate of your ejection fraction...that's an estimate of how efficiently your heart is pumping and is a number you need to know.

[QUOTE]He ran a blood test to see if I was already in failure and is sending me to a cardiologist.
That was most likely a test for a protein called BNP (a marker for heart failure)...what was the result? If he got the result and didn't tell you, give him a call and ask. In fact, when you call, ask him if he can call in an Rx for 40 mg. furosemide. He can say YES or NO. :D (If he says you must come in and pay for anotther office visit to get the script, ask him if greed runs in his family or his is an isolated case. :D)

When is your cardio referral?
[QUOTE=Lenin;3059244]Hi Kim,
Sorry you are going through this problem.

A couple thoughts.
First and almoost foremost, make TODAY your last day of smoking...for you it might save your life.
Make sure your cardiologist is the best in Ohio.
Your severely enlarged heart is a most serious matter, and it MAY signify heart failure. A lot of your symptoms will come from edema and it seems that 12.5 mg. HCTZ is really NOT enough to relieve it. I would think something like 50 mg./day at least until you see your legs deflate and you pee out that 30 pounds. My diuretic of choice would be 40 mg. Lasix every day with a big potassium supplement (20 MilEquivalent horse pill.)

You MUST keep your BP down to ease the load on your heart but don't up the Benicar any until you are at DRY WEIGHT with diuretics and you can see what's what. When you reduce that water load, you may find your BP behaves and your symptoms abate.
PLEASE, though, no more smoking...your lungs and heart WILL NOT handle much more of it.

You need a good caring, cardiologist and as soon as you see him, consider yourself entirely in his hands...ignore anything your GP told you. Lay out very clearly that you gained all that water weight in a month, that you think your diuretic is inadequate, etc. He will be earning good money off you so make him earn it. Make sure he gives you a good estimate of your ejection fraction...that's an estimate of how efficiently your heart is pumping and is a number you need to know.


That was most likely a test for a protein called BNP (a marker for heart failure)...what was the result? If he got the result and didn't tell you, give him a call and ask. In fact, when you call, ask him if he can call in an Rx for 40 mg. furosemide. He can say YES or NO. :D (If he says you must come in and pay for anotther office visit to get the script, ask him if greed runs in his family or his is an isolated case. :D)

When is your cardio referral?

Wow you sound like you know what your talking about LOL I just smile and nod at the doctor because i don't have a clue. I did take a friend with me though that has been through alot of this with her dad. Anyway... I am only on 25 mgs hydrochlorothiazide? Thats what my water pill bottle says. Then theres the 12.5 included in the Benicar pill. He already upped my Benicar last week from 20-12.5 mg to 40-12.5 mg. Then of course the 50 2x a day atenolol and he did give me a 10 meq potassium pill. Its pretty huge! I have a stage 4 airway and its pretty hard for me to swallow all these pills everyday.

They have not called me to give me my appointment date yet for the cardiologist. And you were absolutely right the test was for BNP and as far as I know he doesn't have the result yet. He may have gotten it today but if he did he didn't call me. I will call him first thing monday morning and check on the results, the appointment and to see if I can get that prescription. This is day three on the water pill and I've peed about 3 times today. I am thinking of doubling them over the weekend..... would that hurt anything?

What about stress? I feel like I fly off the handle and I'm stressed all the time. Of course my immediate family (the ones living in the house) don't seem to care that they are stressing me into death!!!! Someday when I'm gone they will decide they give a crap I guess. Anyway thanks for the info and I'll check back as soon as I get more info.

Thanks

Kim
kim,
[QUOTE]I am only on 25 mgs hydrochlorothiazide? Thats what my water pill bottle says. Then theres the 12.5 included in the Benicar pill

That total of 37.5 mg. is pretty good, is your weight falling? Sometimes with a LOT of water retention they may prescribe as much as 300 mg.HCTZ to get it down quickly. Your dose should work but it may take a few weeks.
Keep that huge dry 10 MeQ potassium pill in your mouth with water dor a second or two til you swallow it...it makes it slipprier. I learned that lesson when I gulped a handful of pills and the damn KCl must have gone down sideways and lodged in my throat...it left like someone was trying to open my throat with a can opener for about 10 minutes. Splitting them in two helps.